Texas, 2006High Wind in Texas, December 20 to 21, 2006
December 20 to 21, 2006 · NWS MAF · 3 events in 1 county or zone
A strong, upper-level storm system moved across west Texas and southeastern New Mexico. Height and mean sea level pressure gradients increased causing strong winds in the Guadalupe and Davis mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, upper-level storm system moved across west Texas and southeastern New Mexico. Height and mean sea level pressure gradients increased causing strong winds in the Guadalupe and Davis mountains. The winds in the Davis mountains continued for nearly 24 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 20, 4:13 AM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Dec 20, 4:13 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 AM CST WED DEC 20 2006
.SHORT TERM...
THE LATEST WATER VAPOR SATELLITE LOOP SHOWS AN UPPER LEVEL LOW
CENTERED OVER SOUTHWESTERN NEW MEXICO WITH A PRONOUNCED DRY SLOT
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AREA RADARS
SHOW THE HEAVIEST PRECIPITATION IN OUR REGION IS CURRENTLY OVER THE
WESTERN LOW ROLLING PLAINS AND IS TRANSLATING EAST INTO WEST CENTRAL
TEXAS.
PRECIPITATION IS EXPECTED TO END EARLY THIS MORNING ACROSS MOST
AREAS. WE HAVE OPTED TO KEEP SOME LOW POPS OVER THE WESTERN LOW
ROLLING PLAINS AS THERE ARE SOME WEAK ECHOES DEVELOPING BEHIND THE
MAIN PRECIPITATION SHIELD. WE WILL ALSO KEEP A MENTION OF ISOLATED
SNOW SHOWERS ACROSS THE GUADALUPE MOUNTAINS AS IR AND RADAR DATA
DEPICTS A BAND OF PRECIPITATION STRETCHING FROM HUDSPETH COUNTY INTO
FAR NORTHWEST CULBERSON AND SOUTHWEST EDDY COUNTIES. PRECIPITATION
IS EXPECTED TO END BY 15Z.
FOG IS EXPECTED FOR MOST AREAS EAST OF A CARLSBAD TO PECOS TO DRYDEN
LINE THIS MORNING AND WE HAVE ADDED THIS INTO THE 12Z-15Z TIME
FRAME. INCREASING WESTERLY WINDS AND A SLOW DECREASE IN DEW POINTS
WILL ACT TO KEEP FOG FROM BECOMING TOO WIDESPREAD...SO ONLY PATCHY
FOG HAS BEEN MENTIONED AT THIS TIME.
INCREASING WESTERLY WINDS ARE IN STORE FOR ALL AREAS TODAY...
PARTICULARLY ACROSS THE GUADALUPE MOUNTAINS. THE WHITE SANDS
PROFILER IS CURRENTLY SHOWING 700MB WINDS OF 35KTS AND AT THE BOWL
RAWS WINDS ARE GUSTING TO NEAR 50 MPH. WRF CROSS SECTIONS SUGGEST
THE HIGH WINDS MAY START A LITTLE EARLIER THAN 18Z...ESPECIALLY AT
THE HIGHER ELEVATIONS. IN ADDITION...THE LATEST MOS GUIDANCE POINTS
TO HIGH WINDS CONTINUING BEYOND 00Z. WE HAVE OPTED TO START A HIGH
WIND WARNING FOR THE GUADALUPE MOUNTAINS AT 15Z AND RUN THIS WARNING
UNTIL 21/03Z. WINDS WILL BE ON THE DECREASE TONIGHT AS SKIES
CONTINUE TO CLEAR FROM WEST TO EAST.
.LONG TERM...
THE UPPER LEVEL LOW THAT BROUGHT THE MIXED PRECIPITATION TO THE CWA
TUESDAY WILL BE LOCATED OVER THE OK/KS BORDER WEDNESDAY MORNING. A
RIDGE WILL BUILD IN BEHIND THE LOW PROVIDING THE CWA WITH DRY
WEATHER THURSDAY AND FRIDAY. TEMPERATURES WILL BE MILD THURSDAY AND
FRIDAY BEFORE A SURFACE COLD FRONT MOVES THROUGH THE AREA SATURDAY.
THE NEXT UPPER LEVEL SYSTEM WILL DEVELOP RAPIDLY OVER THE NORTHWEST
CONUS AND DIG INTO THE SOUTHWESTERN U.S. BY EARLY SATURDAY. THERE
IS GOOD AGREEMENT ON THE MOVEMENT OF THIS SYSTEM WITH THE GFS...
EUROPEAN AND THE DGEX MOVING THE LOW ACROSS NORTHERN MEXICO
SATURDAY AFTERNOON AND EVENING. AS A RESULT...WINTRY PRECIPITATION
WILL BE POSSIBLE OVER THE NORTHERN CWA SATURDAY MORNING AND OVER
THE ENTIRE AREA SATURDAY NIGHT. DUE TO INCONSISTENCIES IN THE
TRACK OF THE LOW...WILL CONTINUE TO CARRY LOW POPS FOR LIGHT
PRECIPITATION WITH LITTLE OR NO ACCUMULATION. WITH TEMPERATURES
MAINLY IN THE 40S SATURDAY AFTERNOON...THE PRECIPITATION WILL
LIKELY FALL AS RAIN.
CONDITIONS ARE EXPECTED TO IMPROVE EARLY NEXT WEEK AS THE UPPER
LEVEL LOW MOVES EAST OF THE AREA AND A RIDGE DEVELOPS OVER THE
WESTERN CONUS PRODUCING NORTHWESTERLY FLOW ALOFT. AFTER BELOW
NORMAL TEMPERATURES SUNDAY...TEMPERATURES WILL BE NEAR NORMAL
MONDAY THROUGH WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 32 54 31 / 10 0 0 0
CARLSBAD NM 53 31 54 28 / 10 0 0 0
DRYDEN TX 63 34 61 37 / 10 0 10 10
FORT STOCKTON TX 59 35 60 37 / 10 0 0 10
GUADALUPE PASS TX 45 27 48 29 / 10 0 0 0
HOBBS NM 55 31 54 30 / 10 0 0 0
MARFA TX 47 24 53 23 / 0 0 0 0
MIDLAND INTL AIRPORT TX 54 31 53 30 / 10 0 0 0
ODESSA TX 53 32 55 31 / 10 0 0 0
WINK TX 59 33 59 31 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
WINTER WEATHER ADVISORY FROM 3 AM TO 5 AM MST EARLY THIS MORNING
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
WINTER WEATHER ADVISORY FROM 4 AM CST /3 AM MST/ TO 6 AM CST /5
AM MST/ EARLY THIS MORNING FOR THE FOLLOWING ZONES...
GAINES...GUADALUPE MOUNTAINS.
&&
06/54Hazardous weather outlook, Dec 20, 4:21 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 AM CST WED DEC 20 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
421 AM CST WED DEC 20 2006 /321 AM MST WED DEC 20 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL AFFECT THE FORECAST AREA THIS AFTERNOON. THE
WINDS WILL BE ESPECIALLY STRONG ACROSS THE GUADALUPE MOUNTAINS
WHERE SOUTH WESTERLY WINDS WILL RANGE FROM 35 TO 45 MPH WITH
GUSTS IN EXCESS OF 60 MPH. A HIGH WIND WARNING IS IN EFFECT FOR
THIS AREA TODAY. OVER SOUTHEASTERN NEW MEXICO...THE PERMIAN BASIN
AND THE UPPER TRANS PECOS...SOUTHWESTERLY WINDS OF 20 TO 30 MPH
WITH GUSTS NEAR 40 MPH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTRY PRECIPITATION WILL BE POSSIBLE OVER THE FORECAST AREA SATURDAY
AND SATURDAY NIGHT. THIS PRECIPITATION MAY AFFECT TRAVEL OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Davis / Apache Mountains Area
- When
- December 20, 7:45 AM CST to 10:50 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Park/Forest Service
Automated weather instruments run by the University of Texas at Mt. Locke in the Davis Mountains recorded windspeeds of 40 to 50 mph with gusts to 73 mph. No damage was reported.
High Wind, Davis / Apache Mountains Area
- When
- December 20, 1:45 PM CST to 5:30 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Park/Forest Service
Automated weather instruments run by the University of Texas at Mt. Locke in the Davis mountains recorded wind speeds of 30 to 45 mph with gusts as high as 63 mph. No damage was reported.
High Wind, Davis / Apache Mountains Area
- When
- December 20, 7:55 PM CST to December 21, 4:55 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Park/Forest Service
Automated weather instruments run by the University of Texas at Mt. Locke in the Davis mountains recorded wind speeds of 30 to 45 mph with gusts to 65 mph. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, December 20 to 21, 20062 deaths · 20 events
- Blizzard in Wyoming, December 20 to 21, 20061 death · 4 events
- Winter Storm in South Dakota, December 20 to 21, 2006$120,000 · 4 events
- Winter Weather in South Dakota, December 20 to 21, 200611 events
- Winter Weather in Minnesota, December 20 to 21, 20068 events
- Blizzard in Nebraska, December 20 to 21, 20066 events
- High Wind in Oregon, December 20 to 21, 200654 kt wind · 5 events
- High Wind in Oregon, December 20 to 21, 200656 kt wind · 4 events
- Winter Weather in Oregon, December 20 to 21, 20063 events
- Winter Storm in South Dakota, December 20 to 21, 20062 events
- Ice Storm in Nebraska, December 20 to 21, 20061 event
- Damaging Wind in Texas, December 20, 2006$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8002, 8003, 8013.